Heavy Snow, Far Northwest Highlands
- When
- February 7, 12:00 AM MST to February 8, 4:00 AM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Trained Spotter
Four to five inches of snow was common across the Far Northwest Highlands.
The active weather pattern continued through early February with the 6th storm in three weeks impacted New Mexico. This storm crossed the central portion of the state and provided the best dynamics and moisture from Interstate 40 north to the Colorado border.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The active weather pattern continued through early February with the 6th storm in three weeks impacted New Mexico. This storm crossed the central portion of the state and provided the best dynamics and moisture from Interstate 40 north to the Colorado border. Eight to 16 inches of snow was common at the ski areas and SNOTEL sites, with generally under eight inches at lower elevations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 6, 3:14 PM MST, 8 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 314 PM MST SAT FEB 6 2010 ...WINTER STORM MAKING ITS WAY TOWARD NEW MEXICO... .DISCUSSION...CONDITIONS ARE EXPECTED TO DETERIORATE FROM WEST TO EAST OVER THE MUCH OF THE FORECAST AREA THROUGH THE NEXT 24 TO 30 HOURS. UPPER LEVEL PATTERN TODAY HAS FARED AS EXPECTED FOR THE MOST PART WITH UPPER RIDGE FLATTENING AND PACIFIC STORM SYSTEM MAKING ITS WAY DOWN THE CALIFORNIA COAST. WEAK SURFACE BOUNDARY HAS REMAINED QUASI-STATIONARY IN THE FAR EASTERN PLAINS...KEEPING TEMPERATURES IN THE 30S WITH EXTENSIVE LOW CLOUDS AND EVEN SOME PATCHY FOG. ONLY SPOTTY LIGHT SNOW SHOWERS HAVE BEEN NOTED IN THE NORTHWESTERN ZONES TODAY...BUT COVERAGE OF SHOWERS IS INCREASING UPSTREAM IN ARIZONA WHERE DIFFLUENCE AND EMBEDDED SHORT WAVE TROUGH ENERGY IS COMING TOGETHER. TONIGHT THE STORM WILL CLOSE OFF AS IT SWINGS NEAR THE SOUTHERN TIP OF NEVADA...A TRACK THAT LOOKS TO HAVE BEEN ACCELERATED SLIGHTLY BY THE MODELS. AT ANY RATE...THE TRENDS OF INCREASING PRECIPITATION COVERAGE WILL CONTINUE TONIGHT AS BETTER FORCING AND MOISTURE ARRIVE...WITH MUCH OF THE NORTHWESTERN QUADRANT OF THE STATE UNDER LIKELY POPS BEFORE DAY BREAK SUNDAY. THINGS WILL DETERIORATE OVER THE WESTERN HALF OF THE STATE AND INTO THE NORTHERN AND CENTRAL MOUNTAINS THROUGH THE DAY TOMORROW AS CIRCULATION JOGS JUST SOUTH OF THE FOUR CORNERS AREA. THE SLIGHTLY FASTER MOVEMENT WOULD CONSEQUENTLY BRING AN EARLIER ARRIVAL OF THE PACIFIC SEGMENT OF THE FRONT...ALLOWING A QUICKER CHANGE OVER TO SNOW IN MANY VALLEY AREAS. HOWEVER...IT LOOKS LIKE SOME AREAS IN THE NORTHWESTERN AND WEST CENTRAL VALLEYS WILL BE ON THE LOWER SIDE OF WARNING SNOWFALL AMOUNTS. UPCOMING SHIFTS WILL NEED TO MONITOR THESE AREAS. HIGHER UP...THE CHUSKAS...SAN JUANS...AND JEMEZ SHOULD SEE A GOOD PORTION OF THEIR SNOWFALL FROM THIS EVENT DURING THE DAY SUNDAY CONTINUING IN TO THE EVENING. SNOWFALL IN THE SANGRES/SANDIAS/MANZANOS WILL ALSO BE STACKING UP SUNDAY AFTERNOON...AND BY SUNDAY EVENING THE BACK DOOR SEGMENT OF THE COLD FRONT WILL CAUSE CONDITIONS TO RAPIDLY TURN WINTRY IN THE EAST SLOPES AND NORTHEASTERN PLAINS. WILL UPGRADE THESE AREAS TO WARNING DUE TO INCREASING CONFIDENCE IN SIGNIFICANT SNOWFALL...BUT HAVE LOWER CONFIDENCE IN THE LOWER CHAMA AND SANTA FE ZONES...AS WELL AS QUAY AND GUADALUPE COUNTIES. WILL KEEP THESE FOUR LATTER ZONES UNDER A WATCH AND LET UPCOMING SHIFTS TAKE ANOTHER LOOK. COVERAGE OF PRECIP WILL FAVOR THE NORTHEASTERN QUADRANT OF THE STATE ON MONDAY...WITH DECREASING COVERAGE THROUGH THE AFTERNOON AND EVENING. LARGE DISCREPANCIES IN MODEL GUIDANCE CONTINUE TO OFFER HUGE OBSTACLES IN THE EXTENDED FORECAST. HAVE LEFT EXTENDED FORECAST AS IS FOR NOW...BUT THE UNSETTLED PATTERN WITH A PARADE OF STORMS LOOKS TO CONTINUE. 52 && .AVIATION... VFR CONDITIONS EXPECTED OVER MUCH OF THE STATE EXCEPT FOR THE NORTHEAST PLAINS THROUGH THIS EVENING. HIGH CLOUDS WILL INCREASE FROM WEST TO EAST WITH THE APPROACH OF THE NEXT WINTER STORM. OVERNIGHT...MOISTURE WILL RETURN WITH FOG AND LOW CLOUDS EXPECTED OVER THE EASTERN PLAINS AND ESPECIALLY FROM KTCC TO KCAO WHERE VSBYS MAY REDUCE TO 1/4 MILE IN FREEZING FOG ESPECIALLY AT KTCC. CIGS AND VSBYS WILL DETERIORATE FROM THE CONTINENTAL DIVIDE AND POINTS WEST BY SUNDAY MORNING WITH RA OR RA/SN AT LOWER ELEVATIONS AND ALL SNOW ABOVE 7500 FEET. PRECIPITATION COVERAGE WILL INCREASE FROM WEST TO EAST SUNDAY INTO SUNDAY NIGHT WITH WIDESPREAD MVFR TO OCCASIONALLY IFR CIGS EXPECTED FOR MOST LOCALES EXCEPT KROW. NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. KW && .FIRE WEATHER... THREAT FOR CRITICAL FIRE WEATHER IS VERY LOW THROUGH THE NEXT WEEK. MODELS ARE IN GOOD AGREEMENT BRINGING YET ANOTHER SIGNIFICANT WINTER STORM THROUGH THE STATE SUNDAY INTO MONDAY. THE HIGH CHANCES FOR PRECIPITATION AND EXISTING SNOWPACK WILL MAKE FOR EXCELLENT HUMIDITY RECOVERIES FOR THE NEXT SEVERAL DAYS. VENTILATION RATES WILL IMPROVE OVER THE SOUTHERN TIER SUNDAY BUT RETURN TO FAIR TO POOR VALUES MONDAY AND TUESDAY. ANOTHER STORM SYSTEM COULD BRING WETTING PRECIPITATION LATE TUESDAY INTO WEDNESDAY FOLLOWED BY ANOTHER POTENTIAL STORM SYSTEM BY THE END OF THE WEEK. CONFIDENCE IN THE TRACK AND STRENGTH OF BOTH SYSTEMS IS UNCERTAIN ATTM AND DETAILS WILL NEED TO BE HASHED OUT IN THE DAYS AHEAD. KW && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 31 40 26 38 / 60 80 70 40 DULCE........................... 18 36 18 35 / 60 90 80 50 CUBA............................ 19 37 20 36 / 50 80 80 50 GALLUP.......................... 28 39 22 39 / 60 90 70 30 EL MORRO........................ 23 38 19 35 / 50 90 70 30 GRANTS.......................... 24 40 22 40 / 40 70 60 30 QUEMADO......................... 22 42 18 38 / 30 70 50 20 GLENWOOD........................ 33 46 25 47 / 30 60 40 10 CHAMA........................... 16 32 13 31 / 70 100 90 60 LOS ALAMOS...................... 24 38 17 34 / 30 70 70 50 PECOS........................... 22 40 17 29 / 20 60 80 60 CERRO/QUESTA.................... 12 37 15 32 / 30 80 80 60 RED RIVER....................... 9 30 8 24 / 40 80 80 60 ANGEL FIRE...................... 11 32 9 25 / 30 70 80 60 TAOS............................ 19 37 18 34 / 30 70 80 50 ESPANOLA........................ 21 43 22 38 / 20 60 70 50 SANTA FE........................ 23 38 21 35 / 20 60 70 60 SANTA FE AIRPORT................ 25 40 23 37 / 20 60 70 50 ALBUQUERQUE FOOTHILLS........... 30 44 28 40 / 20 40 50 40 ALBUQUERQUE HEIGHTS............. 32 46 30 42 / 20 40 50 40 ALBUQUERQUE VALLEY.............. 27 47 25 44 / 20 40 40 40 ALBUQUERQUE WEST MESA........... 28 47 26 42 / 20 40 50 40 LOS LUNAS....................... 26 50 26 44 / 10 30 50 40 RIO RANCHO...................... 30 45 29 41 / 20 40 50 40 SOCORRO......................... 29 53 29 47 / 5 30 30 20 SANDIA PARK/CEDAR CREST......... 20 38 20 37 / 20 60 70 50 MORIARTY/ESTANCIA............... 22 41 21 35 / 10 50 60 50 CLINES CORNERS.................. 24 36 20 30 / 10 40 70 60 GRAN QUIVIRA.................... 29 46 23 37 / 5 40 50 40 CARRIZOZO....................... 31 51 27 42 / 0 20 40 30 RUIDOSO......................... 30 45 24 32 / 0 20 50 40 CAPULIN......................... 17 34 14 24 / 10 60 80 60 RATON........................... 18 38 17 30 / 10 50 80 60 LAS VEGAS....................... 24 36 16 27 / 10 40 80 60 CLAYTON......................... 24 35 18 28 / 10 40 80 60 ROY............................. 22 37 19 28 / 10 30 70 60 CONCHAS......................... 23 41 24 34 / 10 30 70 50 SANTA ROSA...................... 27 49 25 34 / 5 30 60 50 TUCUMCARI....................... 24 38 24 32 / 10 20 70 50 CLOVIS.......................... 31 47 28 33 / 5 10 50 50 PORTALES........................ 29 49 26 34 / 5 10 50 50 FORT SUMNER..................... 29 52 25 38 / 5 20 50 40 ROSWELL......................... 35 63 35 46 / 0 5 20 20 PICACHO......................... 33 58 31 40 / 0 10 30 30 ELK............................. 30 54 24 41 / 0 10 30 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON FOR THE FOLLOWING ZONES...NMZ517-518-533-534. WINTER STORM WARNING FROM 6 AM SUNDAY TO 6 PM MST MONDAY FOR THE FOLLOWING ZONES...NMZ515-522-523-527>532. WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO NOON MST MONDAY FOR THE FOLLOWING ZONES...NMZ501>506-508-510>514-516-521. && 52/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST SAT FEB 6 2010 NMZ501>540-071300- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MST SAT FEB 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SNOW WILL BEGIN LATE TONIGHT ACROSS NORTHWEST NEW MEXICO. AN INCH OR TWO OF SNOW ACCUMULATION IS LIKELY OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL CONTINUE TO SPREAD SOUTH AND EAST SUNDAY MORNING ACROSS WESTERN AND NORTHERN NEW MEXICO. THE HEAVIEST ACCUMULATIONS ARE EXPECTED ACROSS THE WEST SLOPES OF THE NORTHERN MOUNTAINS... THOUGH SIGNIFICANT SNOWS ARE EXPECTED AT LOWER ELEVATIONS AS WELL. THE FOCUS FOR SNOW WILL SHIFT TO NORTHEAST NEW MEXICO LATE SUNDAY NIGHT AND MONDAY AS A STRONG COLD FRONT DROPS SOUTH ACROSS THE PLAINS. ADDITIONAL SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE ACROSS THE NORTHEAST QUADRANT OF NEW MEXICO BEFORE SNOW GRADUALLY DIMINISHES MONDAY AFTERNOON. ANOTHER STORM SYSTEM MAY IMPACT THE STATE WEDNESDAY AND THURSDAY. HOWEVER...MODEL INCONSISTENCIES CONTINUE REGARDING THE STRENGTH...TIMING AND PLACEMENT OF THIS STORM. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 34
12 heavy snow, 1 winter weather. Local standard time, as filed.
Four to five inches of snow was common across the Far Northwest Highlands.
Up to 5 inches of snow fell across the Northwest Highlands.
Around a foot of snow fell over the higher terrain of the San Juan Mountains.
Up to 16 inches of snow was reported over the high peaks of the Northern Sangre de Cristo Mountains.
Up to eight inches of snow fell across the high terrain of the Southern Sangre de Cristo Mountains.
Up to 7 inches of snow fell across the Chuska Mountains, however, it was the cold weather that claimed the life of a man near Rabbit Brush, New Mexico (just across the state line from Fort Defiance). He was walking back home after being dropped off along Navajo Route 12.
A foot or more was common across the higher terrain of the East Slopes of the Sangre de Cristo Mountains.
Up to four inches of snow fell across Eastern San Miguel County.
Around four inches of new snow was common across the Northeast Highlands.
Up to four inches of snow fell across Harding County.
Up to five inches of snow fell across the Santa Fe Metro Area.
Up to six inches of snow fell across the Far Northeast Highlands.
Up to four inches of snow fell on Union County.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Chuska Mountains | 2010-02-08 | Male | Outside/Open Areas | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205819, 205820, 205822, 205824, 205826, 211467, 205827, 205840, 205833, 205838, 205829, 205831, 205835.